Skin rashes are common problems for people with HIV. As the white cell count drops, the frequency of rashes increases. New and old medications can also cause rashes over the course of years as medications may be changed repeatedly. Bacterial infections and infestations of scabies may also occur, which lead to itch and discomfort for those with HIV. Moreover, patients are susceptible to skin cancer, which has its own side effects and may involve invasive procedures to treat.
Skin Rash and HIV
According to the Australasian College of Dermatologists, about 90 percent of HIV patients will experience skin changes. The spectrum of skin changes is wide-ranging, from seroconversion Illness, which is contracted two to four weeks after exposure to HIV, to viral infections, such as herpes, shingles and warts. HIV patients are also prone to fungal infections, such as thrush, bacterial infections and parasitic infections. In the latter stages of the illness, more serious skin cancers may develop, such as Kaposi's Sarcoma and melanoma. Good virus control and stabilization of the immune system help HIV patients avoid serious skin conditions or cancers associated with the disorder.
Scabies may be at the core of a rash on the wrist. The scabies parasite may manifest as a rash on the wrists, between the fingers, or in the genital region, breasts, buttocks or elbows. The rash will be pink to red in color and very itchy. The scabies mite lives on human skin and is spread by sexual contact, infested clothing, bedding or close personal contact. The condition is treated with a cream. Clothing and bedding must be washed in hot water to prevent reinfestation.
Drug rashes are the most common reason for changing HIV medications. These rashes can occur anywhere on the body, including the wrists. Sulfonamides and other antibiotics are common causes of rashes. Newer anti-viral medications are also contributors to rashes, such as nevirapine, efavirenz, delavirdine, amprenavir and abacovir. Skin reactions usually occur over a slow period of time and may take years to fully manifest.